Minnesota, 2018

Tornado and Flash Flooding in Minnesota, June 24, 2018

June 24, 2018 · NWS FSD · 3 events in 2 counties and zones

Numerous outflow boundaries from overnight convection re-fired across southwest Minnesota around mid afternoon as diurnal heating weakened the cap and increased MLCAPE to around 2000 J/kg. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Numerous outflow boundaries from overnight convection re-fired across southwest Minnesota around mid afternoon as diurnal heating weakened the cap and increased MLCAPE to around 2000 J/kg. The leading edge of larger-scale lift began to move in late afternoon with jet streak punching toward central Nebraska ahead of a deep western U.S. trough, but overall deep-layer shear remained quite weak with right-moving and mean storm motion vector magnitudes at 10 knots or less northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 11:17 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 24, 11:17 AM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1217 PM CDT Sun Jun 24 2018

.SHORT TERM...(Today and Tonight)
Issued at 350 AM CDT Sun Jun 24 2018

A low confidence forecast in terms of convection into tonight with
model differences and no significant forcing mechanisms to latch on
to. Much of the shower and thunderstorm development may be driven by
heating of the day as instability increases across the area.
Presently seeing a few isolated showers over southwestern MN into
the IA Great Lakes area in association with a weak upper level vort
lobe swinging through the region. Should see a downtrend in this
activity through the morning hours as the lobe pivots off to the
northeast. Otherwise, the early part of the day will be mostly dry,
then as alluded to above, showers and thunderstorms are expected to
redevelop in the afternoon as instability increases and there is
some low level jet enhancement over our east during the afternoon.
SPC has again included the southern portions of our area in a
Marginal Risk for today, which seems reasonable with CAPE values
hovering around 2000 J/KG and bulk shear of 25 to 30 kts. Any severe
storms would be isolated, with large hail/severe wind the greatest
threats. Highs today will be similar of late - in the upper 70s to
lower 80s.

Again, confidence in convective development is not especially high
for tonight with varying model solutions, though it does appear that
shower and thunderstorm coverage will increase, especially later at
night as the well advertised upper level low begins to slide
eastward out of the western High Plains. Overnight QPF amounts will
remain in check - averaging less than half an inch across the
area. Lows will run in the mid to upper 60s.

.LONG TERM...(Monday through Saturday)
Issued at 350 AM CDT Sun Jun 24 2018

The closed upper level low will track directly over our area for the
Monday into early Tuesday time frame. What is somewhat encouraging
is that all models have shifted the heavier precipitation with the
system west of Interstate 29 - away from areas that received the
greater rainfall with last week's system. Both the GFS and NAM place
the maximum precipitation axis over the western James River Valley,
while the ECMWF is a little farther to the east - keeping it just
west of I-29. The heaviest rainfall will occur during the day on
Monday, with locales west of I-29 receiving 1 to 2 inches during
that period, with amounts less than an inch back to the east of that
area. Rainfall amounts are expected to be less on Monday night as
the better precipitation pivots to the north and east around the
low. Scattered showers/thunderstorms will linger into Tuesday as the
system begins to pull away, with only light rainfall amounts
expected. As it stands now, rainfall totals for the entire event -
late tonight into Tuesday will average 2 to 3 inches west of I-29,
to 1 to 2 inches to the east.

For the remainder of the week, the upper level pattern evolves into
an upper level ridge by the end of the week, with temperatures
warming into the mid and upper 80s. Rain chances will be minimal for
Wednesday through Friday. By next weekend, models are in decent
agreement on a upper level trough developing over the western CONUS,
which begins to nudge eastward over the weekend. This will bring
increasing rain chances and slightly cooler temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1214 PM CDT Sun Jun 24 2018

MVFR ceilings will remain possible through mid afternoon but after
this ceilings should be VFR. Showers and thunderstorms are
expected to become more widespread after about 23z and especially
after 5z. Additional MVFR ceilings and possibly visibilities will
be possible late tonight and Monday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...08
Hazardous weather outlook, Jun 24, 4:02 AM CST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
502 AM CDT Sun Jun 24 2018

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ056-062-066-067-069>071-251015-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Lincoln SD-
Yankton-Clay SD-Union-
502 AM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible this afternoon. An
isolated storm south of Interstate 90 could become severe with
hail to the size of quarters and winds to 60 mph.

River flooding will continue in some locations. Those with
interest along area rivers will want to remain alert and take
action if necessary. For specific river details, visit:
https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms may bring 1 to 2 inches of rain to the
area on Monday and Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-251015-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-Bon Homme-
502 AM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible this afternoon. An
isolated storm south of Interstate 90 could become severe with
hail to the size of quarters and winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms may bring 2 to 3 inches of rain to the
area on Monday and Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

The radar

The Sioux Falls radar (KFSD), 102 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 tornado. Local standard time, as filed.

Tornado, Lincoln

When
June 24, 2:51 PM CST to 2:52 PM CST
Where
Lincoln County, 3.22 mi NE of Arco to 3.6 mi NE of Arco
Rating
EF0
Path length
0.38 mi
Path width
50 yd
Reported by
Public
Coordinates
44.410, -96.150

Widely photographed tornado briefly touched down in an open field for less than a minute.

Flash Flood, Murray

When
June 24, 6:30 PM CST to 7:45 PM CST
Where
Murray County, 3.29 mi WSW of Currie to 2.84 mi WSW of Currie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.052, -95.732

Slow moving thunderstorms dumped an estimated 2 to 4 inches rainfall in a couple of hours. Roads near the intersection of 141st St. and 170th Ave. were inundated by a couple feet of flowing water from a nearby creek.

Flash Flood, Murray

When
June 24, 6:30 PM CST to 8:00 PM CST
Where
Murray County, 4.22 mi W of Currie to 3.81 mi W of Currie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.062, -95.754

An estimated 2 to 4 inches of rainfall over two hours resulted in water over Highway 59 north of Slayton.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyThe tornado archive for Minnesota, 2018Warnings in Minnesota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764642, 764639, 764640.